Texas, 2004

Flash Flooding and Hail in Texas, August 14, 2004

August 14, 2004 · NWS MAF · 3 events in 2 counties and zones

A cluster of strong to severe thunderstorms developed over the Davis and Glass Mountains during the afternoon of the 14th. One storm produced nickel size hail near Alpine.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cluster of strong to severe thunderstorms developed over the Davis and Glass Mountains during the afternoon of the 14th. One storm produced nickel size hail near Alpine. Heavy rainfall associated with the thunderstorm activity also produced significant flash flooding along Alpine Creek in Alpine. Local officials called it the worst flooding to affect the city in thirty years. Flash flooding also resulted in road closures across parts of Pecos County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 14, 1:04 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 14, 1:04 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT AUG 14 2004

.SHORT TERM...
THE GFS LOOKS TO BE INITIALIZED BEST...PARTICULARLY WITH THE COMPACT
CIRCULATION EVIDENT IN WATER VAPOR IMAGERY OVER NORTHERN CHIHUAHUA...
AND IN THE LOW LEVEL MOISTURE AND WIND FIELDS.  AS A RESULT THE SHORT
TERM GRIDS TREND TOWARD ITS SOLUTION.  EXPECT ONGOING CONVECTION
OUT WEST TO EXPAND NORTHEAST THIS EVENING WHILE ANOTHER ROUND OF
CONVECTION DEVELOPS OVER NORTHERN CHIHUAHUA AND TRANSLATES EAST LATE
TONIGHT.  AS A RESULT TWO MAXIMA OF QPF ARE EXPECTED...ONE OVER
SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHWESTERN PERMIAN BASIN...
AND ANOTHER STRETCHING FROM NORTHERN PRESIDIO COUNTY NORTHEAST
ACROSS THE DAVIS MOUNTAINS.  LOCALLY HEAVY RAINFALL IS REASONABLE
ACROSS THESE AREAS GIVEN REASONABLE LOW LEVEL INFLOW...UPPER
DYNAMICAL FORCING...AND PRECIP WATER VALUES OVER THREE CM.  WE WILL
NOT HOWEVER ISSUE A FLASH FLOOD WATCH ATTM GIVEN THE EXPECTED
ISOLATED NATURE OF THE HEAVY RAINFALL.  AND WHILE THE LIKELIHOOD OF
SEVERE CONVECTION IS LOW THIS EVENING...WE WOULD NOT BE SURPRISED TO
SEE A ONE OR TWO PULSE MULTICELLS LAY DOWN MARGINALLY SEVERE WIND
AND HAIL...PARTICULARLY OVER THE WESTERN BASIN SOUTH INTO THE LOWER
TRANS PECOS WHERE LOW LEVEL INSTABILITY IS GREATEST.

REGARDING THE GRIDS...WE HAVE BLENDED THE GFS AND ETA QPF IN THE
FIRST 12H AS THE GFS MAXIMA LOOK GOOD DESPITE THIS MODELS
PROPENSITY FOR CONVECTIVE FEEDBACK AND INFLATED QPF.  HIGHEST POPS
ARE MORE OR LESS COLOCATED WITH THE HIGHEST QPF...WITH CHANCE TO LOW
LIKELY CATEGORY ACROSS THE WEST TAPERING TO SLIGHT CHANCE CATEGORY
ACROSS THE FAR EASTERN CWFA.  THE GFS COMPARES BEST TO CURRENT
CONDITIONS IN TD AND WIND FIELDS...AND THESE GRIDS ARE WEIGHTED
HEAVILY TOWARD ITS SOLUTION.  LASTLY...A GUIDANCE CONSENSUS APPROACH
TO MIN TEMPS OVERNIGHT LOOKS ACCEPTABLE.

.LONG TERM...
THE MID/UPPER AIR RIDGE AXIS WILL PERSIST OVER THE THE ROCKIES/
GREAT BASIN THROUGH MONDAY KEEPING THE FA UNDER NORTHWEST MID LEVEL
FLOW. MODELS ARE CONSISTENT WITH ESTABLISHING A WEAKNESS/UPPER LOW
OVER SOUTHERN NEW MEXICO/FAR WEST TEXAS NEAR THE SOUTHERN PERIPHERY
OF THE DIRTY RIDGE. THIS SOLUTION IS FEASIBLE GIVEN CURRENT VAPOR
IMAGERY TRENDS SHOWING A SIGNIFICANT MOISTURE PLUME OVER THE
SOUTHWEST U.S. AND AT LEAST TWO DISTINCT SHORTWAVES INFRINGING UPON
THE SOUTHERN PART OF THE RIDGE AXIS.

THE RESULT WILL BE A CONTINUED CHANCE OF CONVECTION/RAIN ACROSS THE
AREA. ALTHOUGH DIFFERING IN SPECIFICS ALL GUIDANCE SUGGEST
RELATIVELY HIGH POPS ACROSS THE FA SUNDAY. WE WILL FOCUS THE HIGHEST
GRIDDED POPS OVER THE WESTERN HALF OF THE FA THROUGH MONDAY IN
PROXIMITY TO WEAK DYNAMICS ASSOCIATED WITH THE WEAK MID LEVEL LOW.

THE MID/UPPER RIDGE WILL BREAK DOWN BY LATE TUESDAY AS A SHORTWAVE
TROUGH BECOMES ESTABLISHED OVER THE WESTERN SOUTHERN PLAINS. WILL
SHIFT GRIDDED POPS NORTH AND EAST WITH TIME WEDNESDAY AND THURSDAY
AS THE TROUGH PROPAGATES OVER THE SOUTHERN PLAINS. AT THIS TIME THE
DRIEST PERIOD APPEARS TO BE FRIDAY WHEN THE PASSING SOUTHERN PLAINS
SHORTWAVE MAY DEEPEN TO A CLOSED LOW OVER THE SOUTH-CENTRAL U.S. AND
AMPLIFIES A RIDGE OVER NORTHERN MEXICO. SURFACE RIDGING WILL USHER A
DRIER AIRMASS FROM THE VICINITY OF THE GREAT BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             87  66  87  66 /  20  60  20  40
CARLSBAD NM               87  63  85  64 /  40  50  40  40
DRYDEN TX                 87  67  87  67 /  10  50  20  30
FORT STOCKTON TX          87  65  86  66 /  30  60  40  40
GUADALUPE PASS TX         79  60  78  61 /  50  40  40  40
HOBBS NM                  86  62  85  65 /  30  70  40  40
MARFA TX                  82  57  79  58 /  30  70  40  30
MIDLAND INTL AIRPORT TX   86  65  87  66 /  20  60  20  40
ODESSA TX                 87  65  87  65 /  20  60  30  40
WINK TX                   92  67  93  68 /  30  60  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/10
Hazardous weather outlook, Aug 14, 1:18 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT SAT AUG 14 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
218 PM CDT (118 PM MDT) SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT.  A FEW OF THESE STORMS MAY BECOME
SEVERE THIS EVENING FROM THE WESTERN PERMIAN BASIN SOUTH INTO THE
LOWER TRANS PECOS REGION OF WEST TEXAS.  WIND GUSTS OVER 60 MPH AND
HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE FROM THESE STORMS.
DEADLY LIGHTNING WILL ALSO BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

LOCALLY HEAVY RAINFALL...WITH RATES EXCEEDED AN INCH PER HOUR...WILL
BE POSSIBLE TONIGHT...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO AND THE
WESTERN PERMIAN BASIN SOUTH ACROSS THE DAVIS MOUNTAINS.  LOCALIZED
FLOODING OF ARROYOS...NORMALLY DRY WASHES AND DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Brewster

When
August 14, 1:24 PM CST to 1:45 PM CST
Where
Brewster County, 5 mi WSW of Alpine
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.333, -103.750

Law enforcement officials and a local radio station reported a swath of nickel size hail from U.S. Highway 90/67 west of Alpine to State Highway 118 south of the city.

Flash Flood, Brewster

When
August 14, 2:15 PM CST to 5:30 PM CST
Where
Brewster County, Alpine
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

The Alpine Police Department barricaded city streets at several low water crossings at 14:15 CST due to flash flooding. Shortly before 1600 CST Alpine Creek began to overflow its banks, and washed away the police barricades. During the next half hour, residents were evacuated from several homes along the creek as flood waters continued to rise.

Flash Flood, Pecos

When
August 14, 4:30 PM CST to 6:30 PM CST
Where
Pecos County, 9 mi N of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Flash flooding resulted in high water flowing over Farm to Market Road 1053 north of Fort Stockton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418476, 5418477, 5418478.